Kansas, 2003

Damaging Winds in Kansas, October 13, 2003

October 13, 2003 · NWS ICT · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 13, 2:36 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 13, 2:36 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT MON OCT 13 2003

FCST CONCERNS...
PCPN/CNVTV TRENDS TNGT AND THEN AGAIN BY LATE THURSDAY...

IMPRESSIVE UPR SHRTWV TROF MOVG ACRS SERN WY/NERN CO THIS AFTN.
THIS FEATURE WL MOV OUT ACRS KS TNGT AND PROVIDE THE ERN CWA
WITH DECENT CHC FOR CNVTN. STG UPR JET DYNAMICS WL BE IN PLACE
EARLY THIS EVE ACRS ERN KS, WHERE MDT INSTBY WL EXIST AS INCRSG
SLY LO LVL FLO TRANSPORTS MSTR NWD FM ERN OKLA. WL UP POPS TO LKLY
CAT ACRS SERN KS, MAINLY IN THE 23-05Z TIME FRAME, AND GRADUATE
TO LWR CHC/SLGT CHC POPS ACRS THE WRN CWA. XPCT WNDY CONDS FOR
SVRL HRS BHND FROPA ACRS CNTRL KS THIS EVE WITH DECENT PRES GRAD
IN WAKE OF FNT.

COOLER/DRIER AIR TO ADVCT SWD ACRS THE AREA LATE TNGT/TUE WITH
GOING MAX FCST IN THE UPR 60S RSNBL. THE MODIFIED CAN/PAC AIRMASS WL
PROVIDE THE AREA WITH COOL MINS TUE NGT, WITH LOWS NR 40F MOST
LOCALES AS SFC RDG SLIDES FM CNTRL INTO ERN KS. WK SHRTWV WL PUSH
SFC TROF/FNT INTO THE AREA ON WED, HOWEVER LACK OF MSTR SHOULD
PRECLUDE MUCH IN THE WAY OF WX/CLOUDS. DESPITE CHILLY START, MAXS
SHOULD REBOUND IN MEAN WSWLY LO LVL FLO FOR HIGHS IN THE LOW TO MID
70S. A MORE SGFNT UPR TROF WL DIG SEWD TWD THE CNTRL PLAINS ON THU
AS SFC FNT STALLS ALG THE KS/OKLA BORDER. LIFT AND MSTR WL INCRS
INVOF THE FNT AND SHOULD BCM SUFFICIENT FOR SLGT/MODEST CHCS FOR
RAIN BY THE AFTN ACRS THE ERN TWO-THIRDS OF THE CWA. TEMPS SOMEWHAT
CONDTNL ON CLOUD/PCPN TRENDS, AND HAVE SHADED A BIT COOLER OVR WED.
PCPN CHCS WL END FM NW TO SE THU NGT WITH PASSAGE OF UPR TROF, WITH
DRIER BUT COOLISH WX TO STAY INTO FRI.

EXTENDED FCST...
SAT TO MON...WL KEEP SPIRIT OF GOING FCST INTO MONDAY, WITH FEW
MINOR TWEAKS. MODEL CONSENSUS SUGGESTS MINS SAT MRNG COOLEST SERN
KS, IN CLOSE PROXIMITY TO SFC RDG AXIS AS IT DRIFTS INTO NERN OKLA.
OTHERWISE, GENL WARMING TREND LOOKS GOOD INTO EARLY NEXT WEEK. THE
ECM/GFS/CAN MODELS ALL SHOW BLDG UPR RDG ACRS THE 4 CORNERS. THE
CONSENSUS OF H8 TEMPS/MEAN THKNS VALUES WOULD SUPPORT MAXS WELL
INTO THE 70S, PERHAPS TOUCHING 80F ACRS CNTRL KS. STGR SHRTWV LOOKS
TO TOP RDG AND SLIDE SEWD ACRS THE MDWST BY MON NGT/TUE, WHICH MAY
POSE SLGT POPS FOR THE AREA. HOWEVER THIS JUST BEYOND CURRENT
EXTENDED RANGE, SO WL KEEP FCST DRY SAT TO MON.

FCSTID = 13/DARMOFAL
ICT   47  69  43  73 /  20   0   0   5
HUT   45  69  41  74 /  20   0   0   5
EWK   47  68  42  73 /  20   0   0   5
EQA   48  69  42  72 /  30   0   0   5
WLD   48  69  42  74 /  30   5   0   5
RSL   41  68  41  74 /  20   0   0   5
GBD   43  68  42  74 /  20   0   0   5
SLN   45  69  42  74 /  20   0   0   5
MPR   45  68  41  73 /  20   0   0   5
CFV   50  69  41  73 /  60   5   0   5
CNU   48  68  40  72 /  60   5   0   5
K88   48  68  40  72 /  60   5   0   5

.ICT...NONE.
Hazardous weather outlook, Oct 13, 3:35 PM CST, 4 hours 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT MON OCT 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING FOR
AREAS TO THE EAST OF THE KANSAS TURNPIKE.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS KANSAS TONIGHT,
WITH A GOOD CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST KANSAS. COLDER
AIR ALOFT WILL COMBINE WITH INCREASING LOW LEVEL MOISTURE, AND RESULT
IN A MARGINALLY UNSTABLE AIRMASS NEAR AN APPROACHING COLD FRONT. THE
INSTABILITY AND WIND SHEAR PROFILES WILL BE CONDUCIVE FOR A FEW SEVERE
THUNDERSTORMS THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL.
ISOLATED DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR AREAS TO
THE EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Tulsa radar (KINX), 100 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
October 13, 7:56 PM CST
Where
Montgomery County, Caney
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.950

Thunderstorm Wind, Labette

When
October 13, 8:19 PM CST
Where
Labette County, 5 mi W of Edna
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.050, -95.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5338140, 5338141.